Case of Grave’s ophthalmopathy complicated by ocular myasthenia gravis
Z Mohsin, E Plys, M Siddiqui, S Jarvis, S Khan, M Ansari, V Bravis, S Robinson, St Mary’s Hospital, Imperial Healthcare NHS Trust, London
Myasthenia Gravis is a rare autoimmune disease marked by muscular weakness without atrophy characterized by the presence of anti-acetylcholine receptor antibodies. Grave’s disease is an autoimmune disorder affecting the thyroid gland resulting commonly in hyperthyroidism due to stimulation of the thyroid receptor antibody. Coexisting myasthenia gravis and Grave’s disease is rare.
We present the case of a 58-year-old patient who presented with swelling, redness and irritation of both eyes and was diagnosed as having Grave’s orbitopathy by the ophthalmologist and referred to the endocrine service. She had positive thyroid receptor antibodies and was commenced on carbimazole. Her initial thyroid function showed a T3 28.2, a T4 of 34.2 and a suppressed TSH. CT orbit (done as she could not tolerate an MRI) showed bilateral proptosis with symmetrical enlargement of the medial recti and asymmetrical enlargement of the right inferior and left superior recti, supportive of thyroid orbital disease. However, the presence of bilateral lid ptosis was found to be unusual and on probing she described worsening of ptosis as the day progressed and weakness of her arms and a slower gait in the last few weeks.
Her speech was also found to be slightly nasal. She was referred to neurology to investigate the possibility of coexistent myasthenia. She was subsequently admitted and received iv immunoglobulin and pyridostigmine with a clinical diagnosis of myasthenia gravis. Her acetylcholine receptor antibody subsequently came back as being strongly positive confirming myasthenia. At the end of 5 days, there was a marked improvement in her gait, upper arm weakness and degree of ptosis although her eye movements were still restricted. She is currently on pyridostimine, a block and replace regimen for thyroid disease, azathioprine and a weaning dose of oral steroids.
Conclusion: The occurrence of Grave’s disease and myasthenia may indicate the patient has a genetic predisposition to autoimmune diseases. Muscle weakness may be associated with both conditions and can confuse the diagnosis. A high index of suspicion when the clinical picture does not explain all the symptoms and signs of the patient would help to clarify an alternative diagnosis.